Medicine with bad side effects - ethical issue

I’m really hoping to get some feedback on this!

So here’s the situation: I am in my late twenties and have been diagnosed with a rare illness that affects an organ in my reproductive system. The good news? They finally found a medicine that is helping me. The bad news? The side effect of the medicine is that I won’t be able to get pregnant as long as I am on it because of what it does to my organ.

I know the church’s stance on contraceptives, and I consider this medicine to be a contraceptive because of what I mentioned above. After being on it for awhile, I have tried to go off it, and sure enough became very ill and had to go back on it again so that I would be well enough to function and go to work.

Right now I am not married and am not sexually active. However, my boyfriend and I plan on getting married within the next 2 years or so. My concern is that when I am married, will it be considered a great sin to be on this medicine since it will not allow me to get pregnant (thus, acting like a contraceptive)?

Trust me, I would love to have children so I am not using the medicine as a “birth control” means, even though the side effects are like birth control. I have talked to people at church/family about this and they say not to worry since I am taking it for a disease, but I still feel bad. And I can only imagine how guilty I will feel once I am married. What do you think?

Thanks and Bless you!

Find out how it effects your organ. The birth control pill for example is often given to supposedly aid the cycle, but it also causes the uterine lining to become inhospitable to the newly conceived human being because ovulation is not prevented especially much in the newer pills. A baby is lost about once every three months if the woman is married and engaging in the marital act.
For a married woman, periodic abstinence (natural family planning) would be required.

If it is such a case, then you definitely need to get good spiritual direction.

Ok well with this medicine I cannot even ovulate…

Are you are referring to the natural high rate of miscarriage or something to do specifically with the pill in this sentence. If you are referring to the pill, could you provide a link/more information?

[quote=Leeta]For a married woman, periodic abstinence (natural family planning) would be required.

[/quote]

The people in the “ask an apologist” section have a different view than yours, stating abstinence is not required while one is taking the pill for medical reasons.

forums.catholic.com/showthread.php?t=15756&highlight=birth+control

forums.catholic.com/showthread.php?t=4618&highlight=birth+control

The primary purpose of the medication in your case is for medical therapy, so you can function, not contraception. The sin would be if you were intending to contracept, which you aren’t. (NFP for grave reasons would be the alternative to those who are not faced with the medical issue that you are). See the above quotes from apologetics section. You can find many similar posts there, and from what I’ve seen, they all basically say the same thing as the two I posted, that you would not be sinning.

More information about the abortifacient effect of artificial birth control:

prolife.com/BIRTHCNT.html

lifesitenews.com/abortiontypes/pillabortion_types.html

Peach,

It is morally permissible to treat a medical condition even if the treatment renders you temporarily or permanently sterile.

Pope Paul VI’s encyclical Humanae Vitae-- which reaffirmed the Church’s teaching on the intrinsically disordered nature of contraception-- addressed your question specifically in paragraph 15. Theraputic treatment with the secondary effect of sterility is NOT contraception:
*
15. On the other hand, the Church does not consider at all illicit the use of those therapeutic means necessary to cure bodily diseases, even if a foreseeable impediment to procreation should result there from—provided such impediment is not directly intended for any motive whatsoever. *

Rest easy, you are not committing a sin in that regard.

I do suggest, though, that you consider contacting the Pope Paul VI Institute. www.popepaulvi.com. They specialize in reproductive medicine and are faithful to the Catholic Church. They have successfully treated many women who have had inferitlity issues or female reproductive issues for which other doctors had put them on “medications” including the pill or other ovulatory supressants.

Thanks, everyone, for your help on this. I appreciate you taking the time to answer my concern.

God Bless!

Old post, but here is a good source from Church documents:

From Paul VI’s Humanae Vitae(My emphasis):

Lawful Therapeutic Means

15. On the other hand, the Church does not consider at all illicit the use of those therapeutic means necessary to cure bodily diseases, even if a foreseeable impediment to procreation should result there from—provided such impediment is not directly intended for any motive whatsoever. (19)”

I am trying to do a bit of research on ethics and and side effects of other therapeutic drugs as well (that are honestly used for the therapeutic means of course, and not an excuse for a contraceptive).

I have the utmost personal saddness for you. A long time ago there were no other options for me and we listened to the medical world and had to (for my own life) go along with traditional medical advise. Therefore we only have one child. Praise be to God we have a child, however ~ to this day we often wonder if we made the right decision and gave up too soon. Long story and we did follow the Church’s teachings, however we wonder if we should have sacrificed more…trusted more.

Please do not ONLY listen to the medical world with out seeking a second opinion from ********The Pope Paul VI ******Institute **as an earlier post suggested.

**Thomas W. Hilgers, MD and the Creighton Model FertilityCare System **will identify medical conditions that many doctors miss…and often they are the cause of women’s “major” issues that doctors are quick to prescribe birth control pills for.

Birth Control pills impact a woman’s body in ways they are only now finding out - and long after they are no longer ingested…please consider the Institute and Dr. Hilgers. You will not regret it…for you, your future spouse and children.

I promise prayers for you.

DISCLAIMER: The views and opinions expressed in these forums do not necessarily reflect those of Catholic Answers. For official apologetics resources please visit www.catholic.com.